Archives

  • 2018-07
  • 2018-10
  • 2018-11
  • 2019-04
  • 2019-05
  • 2019-06
  • 2019-07
  • 2019-08
  • 2019-09
  • The fact that interstitial pneumonia was induced at a

    2019-05-31

    The fact that interstitial pneumonia was induced at a low dose of bepridil (100mg/day) supports an immunoallergic mechanism rather than a pulmonary toxicity mechanism. In the present case, the dose of bepridil was lower than those in previously reported cases (150–400mg/day) [3] and it was given for a shorter period. An immunoallergic mechanism would cause a small dose of bepridil to induce interstitial pneumonia. Drug-specific ambroxol hydrochloride tend to be produced in cases of high-dose, long-term, recurrent exposure. In this case, recurrent exposure to bepridil may have activated an immune allergic reaction and caused rapid onset of interstitial pneumonia on the third hospitalization. After initiating bepridil, interstitial pneumonia should be considered a secondary effect of the drug so that it is discovered early. In the repetitive, small-dose administration of bepridil, for example as a temporary medication for terminating atrial fibrillation, particular attention should be paid to respiratory symptoms and fever. If such symptoms appear, bepridil should be immediately discontinued and the patient should be examined for interstitial pneumonia through the measurement of parameters such as SP-A, SP-D, and KL-6; chest radiographs; and CT. In this case, SP-A and SP-D could be more useful for the early diagnosis of bepridil-induced interstitial pneumonia than KL-6. However, DLST may not be very useful in the diagnosis of drug-induced interstitial pneumonia as it could yield negative results as shown in some previous studies [6]. In addition, we could not perform a lung biopsy because the patient was taking warfarin for atrial fibrillation. The BALF results suggested the presence of drug-related lung injury, ruling out other problems such as common bacterial infection and congestion of the lungs in heart failure. The increase in levels of lymphocytes, neutrophils, and eosinophils in BALF also supported the diagnosis of interstitial lung disease. In diagnosing drug-induced pneumonia, provocation testing using the suspected drug is the most reliable method for assessing the relationship between the particular drug and pneumonia [7,8]. At the second hospitalization, the patient was diagnosed with acute heart failure, and bepridil-induced interstitial pneumonia had not been suspected. Most reported cases of drug-induced lung diseases exhibit areas of consolidation, infiltrates, or interstitial lesions on radiography and CT that are entirely nonspecific and easily confused with the pulmonary abnormalities caused by congestive heart failure, pneumonia, and pulmonary infarction [9]. Because patients receiving anti-arrhythmic agents have underlying cardiac disease, discriminating between dyspnea caused by heart failure with negative inotropism and drug-induced pulmonary disease is sometimes very difficult.
    Conclusions We experienced a rare case in which the repeated short-term administration of a low dose of bepridil (100mg/day) induced interstitial pneumonia. In medical practice, therapy with anti-arrhythmic drugs is occasionally initiated or discontinued on the basis of a patient\'s arrhythmic events. Short-term and low-dose administration of bepridil is possibly safer for patients than long-term and high-dose administration. However, we have to remember that repeated short-term, low-dose administration of bepridil can cause rapid occurrence of interstitial pneumonia as a result of allergic reaction, and this should be considered in daily medical practice.
    Conflict of interest
    Background Left ventricular non-compaction (LVNC) cardiomyopathy is a rare congenital disorder, classified by the American Heart Association as a primary genetic cardiomyopathy [1]. It is characterized by multiple trabeculations within the left ventricle thought to be due to an arrest of normal endo-myocardial morphogenesis during weeks 5–8 of embryonic life [2–4]. LVNC cardiomyopathy has been associated with 3 major clinical manifestations: heart failure, atrial and ventricular arrhythmias and thromboembolic events, including stroke [5,6]. Ventricular arrhythmias ranging from premature ventricular beats to ventricular tachycardia and fibrillation have been reported in 4.2% [7] to 41% [8] of patients with isolated LVNC. The mechanism responsible for malignant ventricular arrhythmia in isolated LVNC is unknown and the arrhythmogenic risk remains uncertain [9].